Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 22, NWS Los Angeles, CA

September 13, 2011San Luis Obispo County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 13, 2011, 5:33 PM PDT for San Luis Obispo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2011, 5:33 PM PDT (00:33 UTC)
Expired
Sep 13, 2011, 8:30 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County San Luis Obispo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WGUS56 KLOX 140033
FFWLOX
CAC079-140330-
/O.NEW.KLOX.FF.W.0022.110914T0033Z-110914T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
533 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 830 PM PDT

* AT 517 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.           
  PERSISTENT DOPPLER RAINFALL RATES IN EXCESS OF AN INCH WERE        
  FALLING NEAR PINE MOUNTAIN IN THE LA PANZA RANGE.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF THE INDICATED COUNTY. ROADWAYS THREATENED    
  INCLUDE POZO ROAD...HIGHWAY 58 AND NEARBY INTERSECTING RURAL ROADS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3548 12025 3548 12008 3520 12004 3521 12024

$$

DANIELSON
2 follow-up statements
357 
WGUS76 KLOX 140115
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
615 PM PDT TUE SEP 13 2011

CAC079-140330-
/O.CON.KLOX.FF.W.0022.000000T0000Z-110914T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN LUIS OBISPO CA-
615 PM PDT TUE SEP 13 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
CENTRAL SAN LUIS OBISPO COUNTY...

AT 600 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED THAT 
THE SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA HAVE DIMINISHED. 
HOWEVER...RUNOFF FROM EARLIER STORMS IS EXPECTED TO CONTINUE FOR THE 
NEXT SEVERAL HOURS. THEREFORE...THE WARNING CONTINUES IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

&&

LAT...LON 3548 12025 3548 12008 3520 12004 3521 12024

$$

DANIELSON
824 
WGUS76 KLOX 140333
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
833 PM PDT TUE SEP 13 2011

CAC079-140342-
/O.EXP.KLOX.FF.W.0022.000000T0000Z-110914T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN LUIS OBISPO CA-
833 PM PDT TUE SEP 13 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL SAN LUIS OBISPO
COUNTY...

THUNDERSTORM ACTIVITY HAS DIMINISHED THIS EVENING ACROSS THE 
INTERIOR PORTION OF SAN LUIS OBISPO COUNTY. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3548 12025 3548 12008 3520 12004 3521 12024

$$

KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 5:02 PM PDT, 31 minutes earlier.

Area forecast discussion, Sep 13, 5:02 PM PDT, 31 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
502 PM PDT TUE SEP 13 2011

.SYNOPSIS...

ISOLATED SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS
THIS EVENING. THE LOW WILL SLOWLY MOVE EAST INTO WEDNESDAY.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO INCREASE THE
OVERNIGHT COASTAL CLOUDS AND FOG...WITH THE MARINE LAYER REACHING
INTO THE LOWER COASTAL VALLEYS INTO SATURDAY. THE TEMPERATURES WILL
REMAIN BELOW THE SEASONAL NORMALS INTO SATURDAY...BUT THE LOW WILL
DRIFT EAST NEXT WEEK FOR A RAPID WARMING TREND.

&&

.SHORT TERM (TODAY-FRI)...ISOLATED STORMS OCCURRING OVER THE MTNS
AND ERN ANTELOPE VALLEY THIS AFTERNOON SHOULD BE DISSIPATING BY
AROUND SUNSET. THE UPPER LOW TO OUR SOUTH WILL BE MOVING EAST OF THE
AREA TONIGHT BUT THE TROF WILL LINGER FOR AT LEAST A FEW MORE DAYS.
EXPECTING SIMILAR OR PERHAPS SLIGHTLY GREATER MARINE LYR COVERAGE
TONIGHT BUT STILL CONFINED TO THE COASTAL ZONES. HIGHS WEDNESDAY
EXPECTED TO BE SIMILAR TO TODAY, THOUGH PERHAPS A DEGREE OR TWO
COOLER NEAR THE COAST. STILL A LITTLE BIT OF MID LVL MOISTURE AND
INSTABILITY ACROSS THE INTERIOR WEDNESDAY BUT NOT ENOUGH TO JUSTIFY
ANYTHING MORE THAN VERY SMALL POPS SO OUTSIDE OF SOME AFTERNOON CU
IT SHOULD BE A PRETTY QUIET DAY.

LITTLE CHANGE THURSDAY, THEN FRIDAY THE TROF WILL DEEPEN AS A WEAK
SYSTEM APPROACHES. THIS IS THE SAME SYSTEM THAT THE GFS HAD SHOWN
FOR SATURDAY ON YESTERDAY'S MODELS BUT NOW IS MUCH WEAKER, DRIER,
AND FASTER. THE RESULT WILL BE A DEEPER MARINE LYR FRIDAY, A SHARP
COOLING TREND, ESPECIALLY FOR THE COASTAL VALLEYS, AND LATER COASTAL
CLEARING.

.LONG TERM (SAT-TUE)...LIKELY ONE MORE DAY OF RELATIVELY COOL
TEMPERATURES AND DEEP MARINE LYR SATURDAY BEFORE THE TROF SLIDES
EAST OF THE AREA. A WARMING TREND WILL BEGIN SUNDAY AS
HEIGHTS/THICKNESSES RISE. THE GFS AND ECMWF HAVE SCALED BACK ON THE
EXTENT OF RIDGING AND OFFSHORE FLOW EARLY NEXT WEEK SO IT MAY NOT
GET QUITE AS WARM AS PREVIOUSLY THOUGHT.

&&

.AVIATION...14/0002Z.

AT COASTAL TERMINALS NORTH OF POINT CONCEPTION...VFR CONDITIONS ARE
EXPECTED THROUGH AT LEAST 02Z TONIGHT...THEN LIFR TO IFR CONDITIONS
SHOULD SPREAD IN BETWEEN 02Z AND 06Z TONIGHT. BETWEEN 08Z AND
14Z...THERE IS A CHANCE OF VLIFR CONDITIONS. LIFR TO IFR CONDITIONS
WILL PERSIST THROUGH 16Z WEDNESDAY...BUT THERE IS A CHANCE CEILINGS
COULD STAY LIFR TO IFR THROUGH 18Z.

AT COASTAL TERMINALS SOUTH OF POINT CONCEPTION...VFR CONDITIONS ARE
EXPECTED THROUGH AT LEAST 06Z TONIGHT...THEN IFR CONDITIONS
SHOULD SPREAD IN BETWEEN 06Z AND 13Z TONIGHT. BETWEEN 10Z AND
14Z...THERE IS A SLIGHT CHANCE OF LIFR CONDITIONS. LIFR TO IFR
CONDITIONS WILL PERSIST THROUGH 16Z WEDNESDAY...BUT THERE IS A
CHANCE CEILINGS COULD STAY IFR THROUGH 20Z.

KLAX...VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST 06Z
TONIGHT...THEN THERE IS A 60 PERCENT CHANCE OF IFR CONDITIONS
DEVELOPING BETWEEN 07Z AND 11Z TONIGHT. IF IFR CONDITIONS
DEVELOP...VFR CONDITIONS MAY NOT REDEVELOP UNTIL THE 16Z TO 18Z TIME
PERIOD.

KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD EXCEPT FOR
A 10 PERCENT CHANCE OF IFR TO MVFR CONDITIONS BETWEEN 12Z AND 15Z
WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...WOFFORD
AVIATION...HALL
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 13, 6:00 AM PDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE SEP 13 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-141300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS...THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY...AND THE
CUYAMA VALLEY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SMITH

In the hours before

Special weather statement, Sep 13, 2:47 PM PDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
247 PM PDT TUE SEP 13 2011

CAZ044-053-054-059-088-547-132245-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-SANTA
CLARITA VALLEY CA-VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY
MOUNTAINS CA-
247 PM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES UNTIL 345 PM PDT...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF SAN FERNANDO
TO AROUND GORMAN.  THIS CLUSTER OF THUNDERSTORMS WAS NEARLY
STATIONARY...DRIFTING SLOWLY SOUTH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...SAN FERNANDO...SANTA CLARITA...GORMAN
  RURAL NORTHWESTERN LOS ANGELES COUNTY...
  RURAL NORTHEASTERN VENTURA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3421 11807 3422 11828 3458 11881 3480 11890
      3482 11889 3483 11888 3468 11809
TIME...MOT...LOC 2142Z 045DEG 2KT 3461 11853 $$

KAPLAN/DD
Special weather statement, Sep 13, 4:50 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
450 PM PDT TUE SEP 13 2011

CAZ037-038-051-052-140045-
CUYAMA VALLEY CA-SAN LUIS OBISPO COUNTY INTERIOR VALLEYS CA-SAN LUIS
OBISPO COUNTY MOUNTAINS CA-SANTA BARBARA COUNTY MOUNTAINS CA-
450 PM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN LUIS OBISPO AND
NORTHERN SANTA BARBARA COUNTIES UNTIL 545 PM PDT...

AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF CALIFORNIA VALLEY. THIS
CLUSTER OF STORMS WAS MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN SAN LUIS OBISPO COUNTY...
  RURAL NORTHERN SANTA BARBARA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3545 11999 3544 11988 3536 11987 3535 11980
      3527 11980 3527 11968 3523 11965 3518 11966
      3518 11962 3511 11957 3483 11952 3492 11980
      3530 12032 3549 12003
TIME...MOT...LOC 2349Z 314DEG 3KT 3514 11984

KAPLAN/KLEIN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:45 PM PDTFlash Flood WarningLOXSanta Barbara3 hr
Sep 13, 7:13 PM PDTSmall Craft AdvisoryLOX4 days
Sep 14, 4:03 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 14, 4:16 PM PDTSpecial Weather StatementLOXLos Angeles59 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.